Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 18, 2021Horry County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 18, 2021, 3:28 PM EDT for Horry County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Jul 18, 2021, 3:45 PM EDT
In force
17 min
Issued by
NWS Wilmington, NC

County Horry County, SC

The radar

The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS82 KILM 181928
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
328 PM EDT Sun Jul 18 2021
 
SCZ059-181945-
Northern Horry SC-
328 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM COULD BRING HAIL AND GUSTY WINDS 
NEAR LORIS IN NORTHEASTERN HORRY COUNTY UNTIL 345 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Allsbrook, or 15 miles northeast of Conway, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loris, Goretown and Allsbrook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 7894 3402 7895 3408 7886 3399 7879
TIME...MOT...LOC 1927Z 246DEG 8KT 3401 7891 

$$

TRA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:06 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 12:06 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1206 PM EDT Sun Jul 18 2021

.SYNOPSIS...
Bermuda High pressure will maintain seasonably warm and humid
weather with widely scattered showers and thunderstorms today. A
cold front will drop into the the eastern Carolinas and stall
Monday and Tuesday, bringing an increase in showers and
thunderstorms. Drier air will spread over the region during the
middle of next week.

&&

.UPDATE...
Going forecast was in good shape. Latest update required no
adjustments at this time.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest sfc analysis shows a frontal boundary well off to the NW
with high pressure centered offshore. A more favorable
environment for shras/tstms today as mid-level energy increases
while mid levels moisten. Initial best rain chances will be near
the coast midday in association with the sea breeze, before
spreading further inland later in the day. Temps today quite
similar to yesterday...close to 90 most areas. The mid-level
support will allow for chance PoPs to continue through the
entire night tonight, with even higher rain chances (80%
areawide) for Mon as deep-layer moisture further increases. WPC
continues to highlight the local area in a Marginal Risk for
excessive rainfall Mon, and have maintained moderate rain
wording in the forecast. Not expecting severe wx but some
heavier shras could lead to ponding on roadways or low-lying
areas. High temps mainly in the mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Upper-trough will become cutoff and meander over the
southeastern US on Monday night. The southerly flow over our
area will continue to generate a plume of Gulf moisture and
elevated rain chances. Rain chances will continue Monday night
and increase on Tuesday as the afternoon instability adds to the
thunderstorm potential. Highs should be somewhat muted due to
the widespread thunderstorm activity; highs in the mid 80s. The
surface frontal feature will begin to dissipate on Tuesday night
and rain chances should decrease accordingly. Overnight lows in
the low to mid-70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The unsettled pattern begins to diminish on Wednesday as the
stationary front begins to dissipate and the upper-level low
weakens in unison. Expect slightly more than typical storm
coverage on Wednesday as lingering moisture should help the
afternoon instability. Upper trough affecting the region will
also begin to flatten over the northeastern US. With the
breakdown of the disturbance, upper-flow will become westerly or
NW with the tap of Gulf moisture being cut. PW decreases
Thursday and Friday with a return to typical summertime storm
coverage during the afternoon. Another trough will dig southward
next weekend and could bring another round of unsettled
weather. Uncertainty remains high at this time, therefore have
maintained a chance of PoPs despite a slight increase by long-
range models.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
It is a good bet we will see scattered convection this
afternoon. Not sure about the timing, best guess 19-23Z.
Convective debris overnight. Could see a stray shower overnight
as well with moisture through much of the column.

Extended Outlook...Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Monday... Sub-SCA conditions continue into early this
week with sfc high pressure offshore and a thermal trough
inland, before a cold front approaches from the N on Mon, but no
cold fropa expected by that point. Expect mainly 10-15 kt S/SW
wind, up to ~20 kt during the aftn/evening. Seas will be steady
at 2-3 ft, consisting of a 4 sec SSW wind wave and a 8-9 sec ESE
swell around the Bermuda High.

Monday Night into Thursday... Surface high pressure over the
Atlantic will maintain southerly flow across the area through
Thursday. Winds will maintain 10-15 knots and Bermuda swell will
generate a quiet 2-3 foot seas. Main problem for mariners this
week will be the scattered to widespread showers and
thunderstorms generating locally higher seas and strong winds.
These storms are due to a nearby stationary front which should
remain inland throughout much of the period. Best chance of
showers and storms will be Monday night into early Wednesday.
Thereafter, expect near typical storm coverage each evening.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...31
NEAR TERM...MAS
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...MAS/21
Hazardous weather outlook, Jul 18, 3:02 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
302 AM EDT Sun Jul 18 2021

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-190715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
302 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 2:41 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
241 PM EDT Sun Jul 18 2021

NCZ105-107-109-181915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
241 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM WILL AFFECT THE CAPE FEAR RIVER NORTH OF
WILMINGTON UNTIL 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
the Northwest community, or 7 miles northwest of Leland, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwest, Phoenix, Long Creek and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 7813 3432 7817 3445 7801 3441 7792
      3432 7793
TIME...MOT...LOC 1840Z 237DEG 16KT 3431 7811

TRA
Special weather statement, Jul 18, 3:05 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
305 PM EDT Sun Jul 18 2021

SCZ054-055-058-182000-
Coastal Horry SC-Inland Georgetown SC-Central Horry SC-
305 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS COULD DROP SMALL HAIL AND PRODUCE GUSTY
WINDS ACROSS HORRY AND NORTHERN GEORGETOWN COUNTIES UNTIL 400 PM
EDT...

At 304 PM EDT, Doppler radar was tracking a pair of strong
thunderstorms over Bucksport and 10 miles east of Conway, moving
northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Red Hill, Socastee, Forestbrook, Horry Georgetown Technical College
Conway Campus, Bucksville, Hand, Nixonville, Bucksport, Barefoot
Landing Area Of North Myrtle Beach, Lighthouse Care Center Of Conway
and Conway Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3361 7917 3367 7921 3388 7887 3383 7872
TIME...MOT...LOC 1904Z 234DEG 9KT 3368 7913

TRA
Local storm report, Jul 18, 3:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 NNE SANDY CREEK       34.31N  78.15W
07/18/2021  E1.00 INCH       BRUNSWICK          NC   PUBLIC

            QUARTER SIZE HAIL REPORTED IN TOWN OF NORTHWEST

&&

EVENT NUMBER ILM2100112

MORGAN
Special weather statement, Jul 18, 3:10 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
310 PM EDT Sun Jul 18 2021

NCZ105-181945-
Inland Pender NC-
310 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM WILL AFFECT MAPLE HILL IN NORTHEASTERN PENDER
COUNTY UNTIL 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 13 miles northeast of Burgaw, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 7773 3465 7777 3472 7770 3472 7768
      3471 7768 3463 7764
TIME...MOT...LOC 1910Z 234DEG 9KT 3464 7771

TRA
Special weather statement, Jul 18, 3:24 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
324 PM EDT Sun Jul 18 2021

SCZ039-182030-
Williamsburg SC-
324 PM EDT Sun Jul 18 2021

...THUNDERSTORMS QUICKLY APPROACHING SOUTHWESTERN WILLIAMSBURG
COUNTY COULD BRING GUSTY WINDS OR HAIL...

At 323 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manning to near Cross. Movement was
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kingstree, Trio, Salters, Hebron, Gourdin, Lane, Greeleyville and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
      3389 7985 3383 7980 3336 7965 3334 7968
      3331 7968 3333 7975 3338 7979 3337 7980
      3339 7984 3343 7988 3344 7987 3350 7996
      3351 8000 3350 8000 3350 8010
TIME...MOT...LOC 1923Z 245DEG 27KT 3366 8026 3328 8017

TRA
Special weather statement, Jul 18, 3:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
328 PM EDT Sun Jul 18 2021

SCZ059-181945-
Northern Horry SC-
328 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORM COULD BRING HAIL AND GUSTY WINDS
NEAR LORIS IN NORTHEASTERN HORRY COUNTY UNTIL 345 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Allsbrook, or 15 miles northeast of Conway, moving northeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loris, Goretown and Allsbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 7894 3402 7895 3408 7886 3399 7879
TIME...MOT...LOC 1927Z 246DEG 8KT 3401 7891

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:20 PM EDTSpecial Weather StatementILMBrunswick25 min
Jul 18, 2:41 PM EDTSpecial Weather StatementILMPender34 min
Jul 18, 3:10 PM EDTSpecial Weather StatementILMOnslow35 min
Jul 18, 3:19 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender63 min
Jul 18, 3:51 PM EDTSpecial Weather StatementILMColumbus24 min
Jul 18, 4:56 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson34 min
Jul 18, 5:21 PM EDTSpecial Weather StatementILMRobeson24 min
Jul 18, 5:33 PM EDTSpecial Weather StatementILMRobeson57 min
Jul 18, 3:05 PM EDTSpecial Weather StatementILMHorry55 min
Jul 18, 3:24 PM EDTSpecial Weather StatementILMWilliamsburg66 min
Jul 18, 3:58 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg32 min
Jul 18, 4:30 PM EDTSpecial Weather StatementILMFlorence, Marion30 min
Jul 18, 4:47 PM EDTSpecial Weather StatementILMDarlington, Dillon, Marlboro28 min
Jul 18, 5:14 PM EDTSpecial Weather StatementILMDarlington31 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.